Hail, Freeborn
- When
- April 24, 9:27 PM CST
- Where
- Freeborn County, 0.5 mi E of Freeborn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.770, -93.560
A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin Friday afternoon April 24th. Although there were numerous reports of 1/4 to 1/2 inch diameter size hail during the late afternoon and evening hours as the storms moved from southwest to northeast, a small but intense thunderstorm produced quarter…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin Friday afternoon April 24th. Although there were numerous reports of 1/4 to 1/2 inch diameter size hail during the late afternoon and evening hours as the storms moved from southwest to northeast, a small but intense thunderstorm produced quarter size hail near the community of Freeborn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 24, 5:30 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 630 PM CDT FRI APR 24 2009 UPDATED FOR 00Z TAF DISCUSSION BELOW... .DISCUSSION... PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90 DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID 50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE. 12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9 INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING. DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND INTO SAT MORNING. BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT 18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF... BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE THE FIRST MAIN SVR WX DAY OF THE SEASON. ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED. ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO FRIDAY. DEFINITELY AN ACTIVE PATTERN. && .AVIATION.../00Z TAF ISSUANCE/ COLD FRONT SLOWLY MOVING OUT OF OUR FAR EASTERN PORTION OF CWA IN WISCONSIN. CONVECTION SHOULD BEGIN TO DECREASE NEAR KEAU AREA SHORTLY AFTER SUNSET. TSRA EXPECTED TO MOVE EAST BY 900 PM. MID LEVEL TROUGH OVER THE DAKOTAS SHOULD CONTINUE TO GENERATE SOME SCATTERED OR OCNL -SHRA OVER MUCH OF THE AREA OVERNIGHT. THE PRECIP COULD BE MIXED WITH LIGHT SNOW NORTH AND NEAR KAXN. EXPECT MARGINAL TO PATCHY IFR CEILINGS TONIGHT OVER MOST OF TAF SITES TONIGHT. SFC RIDGE BUIDING BEHIND THE UPPER TROUGH LATER TONIGHT AND SATURDAY. CONDS IMPROVING FROM WEST TO EAST DURING THE PERIOD. NORTH-NORTHWEST WINDS 15 TO 25 MPH...BECOMING NORTH-NORTHEAST AROUND 10 MPH SATURDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 742 PM CDT FRI APR 24 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 742 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT OVER PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. A FEW OF THE STRONGER STORMS COULD PRODUCE SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 4 S ISLAND LAKE 45.27N 91.37W
04/24/2009 E0.88 INCH CHIPPEWA WI TRAINED SPOTTER
&&
MTFPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
0507 PM HAIL ALTOONA 44.81N 91.44W
04/24/2009 M0.88 INCH EAU CLAIRE WI EMERGENCY MNGR
0517 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
SECOND BOUT OF NICKEL SIZE HAIL.
0525 PM HAIL 7 S CORNELL 45.06N 91.15W
04/24/2009 E1.00 INCH CHIPPEWA WI PUBLIC
HAILED FROM 525 PM TO 535 PM. HAIL WAS SOFT AND COVERED
THE GROUND.
0535 PM HAIL 4 WNW FALL CREEK 44.78N 91.36W
04/24/2009 M1.25 INCH EAU CLAIRE WI TRAINED SPOTTER
0535 PM HAIL 6 SSE CORNELL 45.08N 91.11W
04/24/2009 E0.88 INCH CHIPPEWA WI PUBLIC
LASTED ABOUT TEN MINUTES.
0540 PM HAIL 7 S CORNELL 45.06N 91.15W
04/24/2009 E1.00 INCH CHIPPEWA WI PUBLIC
SECOND ROUND OF HAIL. HAIL WAS SOMEWHAT SOFT.
0625 PM HAIL 7 N FAIRCHILD 44.71N 90.96W
04/24/2009 E0.75 INCH EAU CLAIRE WI PUBLIC
0725 PM HAIL 4 S ISLAND LAKE 45.27N 91.37W
04/24/2009 E0.88 INCH CHIPPEWA WI TRAINED SPOTTER
&&
MTFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 835 PM CDT FRI APR 24 2009 WIZ016-027-028-250215- CHIPPEWA-EAU CLAIRE-RUSK- 835 PM CDT FRI APR 24 2009 AT 835 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF CHETEK TO 10 MILES SOUTHEAST OF MENOMONIE. THESE STORMS WERE MOVING EAST NORTHEAST AT 45 MPH. HAIL UP TO PENNY SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. HAIL UP TO PENNY SIZE HAS ALREADY BEEN REPORTED BY TRAINED STORM SPOTTERS WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... WEYERHAEUSER. ALLEN. FOSTER. LAKE HALLIE. FAIRCHILD. LUDINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
837 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 2 N MENOMONIE 44.92N 91.91W
04/24/2009 E0.75 INCH DUNN WI TRAINED SPOTTER
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
854 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 3 NW BLOOMER 45.13N 91.53W
04/24/2009 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
&&
JVMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1016 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
0507 PM HAIL ALTOONA 44.81N 91.44W
04/24/2009 M0.88 INCH EAU CLAIRE WI EMERGENCY MNGR
0517 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
SECOND BOUT OF NICKEL SIZE HAIL.
0525 PM HAIL 7 S CORNELL 45.06N 91.15W
04/24/2009 E1.00 INCH CHIPPEWA WI PUBLIC
HAILED FROM 525 PM TO 535 PM. HAIL WAS SOFT AND COVERED
THE GROUND.
0535 PM HAIL 6 SSE CORNELL 45.08N 91.11W
04/24/2009 E0.88 INCH CHIPPEWA WI PUBLIC
LASTED ABOUT TEN MINUTES.
0535 PM HAIL 4 WNW FALL CREEK 44.78N 91.36W
04/24/2009 M1.25 INCH EAU CLAIRE WI TRAINED SPOTTER
0540 PM HAIL 7 S CORNELL 45.06N 91.15W
04/24/2009 E1.00 INCH CHIPPEWA WI PUBLIC
SECOND ROUND OF HAIL. HAIL WAS SOMEWHAT SOFT.
0625 PM HAIL 7 N FAIRCHILD 44.71N 90.96W
04/24/2009 E0.75 INCH EAU CLAIRE WI PUBLIC
0725 PM HAIL 4 S ISLAND LAKE 45.27N 91.37W
04/24/2009 E0.88 INCH CHIPPEWA WI TRAINED SPOTTER
0831 PM HAIL 2 N MENOMONIE 44.92N 91.91W
04/24/2009 E0.75 INCH DUNN WI TRAINED SPOTTER
0842 PM HAIL 3 NW BLOOMER 45.13N 91.53W
04/24/2009 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
&&
MTFThe Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156253.